Vaping-related lung injury symptoms are easily mistaken for COVID-19, doctors warn

Clinicians treating young adults with unexplained breathing problems during the ongoing pandemic should remember to consider vaping product use-associated lung injury, or EVALI, pediatricians explained recently.

The warning comes after UC Davis Health experts analyzed a case series of three teenagers with respiratory issues and classic COVID-19 symptoms, who were later diagnosed with EVALI. Published in SAGE Open Medical Case Reports, the examples reveal how easy it is to overlook the vaping-related diagnosis.

"EVALI and COVID-19 share many symptoms but have very different treatment plans," lead author Kiran Nandalike, MD, associate professor of pediatrics at UC Davis, said in a statement on Thursday. “For this reason, providers caring for pediatric patients with unexplained respiratory failure should consider EVALI and ask for relevant smoking/vaping history."

According to figures from February, there have been more than 2,700 EVALI hospitalizations and 64 deaths in the U.S. Upward of 50% of patients admitted were under 25 years old, the authors noted. Recent research has also reported an uptick in teenage vaping use during the pandemic.

The individuals analyzed in this study all came to the hospital with fever, nausea, cough, quick heart rate, rapid breathing and low blood-oxygen levels. Lab testing suggested inflammation commonly seen in COVID-19 and chest imaging depicted nonspecific ground-glass opacities.

“While everything indicated COVID-19 infection, their SARS-CoV-2 testing returned negative,” Nandalike explained.

It wasn’t until the pediatricians questioned the teenagers and their parents about vaping use in the past 90 days that they found their answer. Each was diagnosed with EVALI and successfully treated using corticosteroids. 

Read the entire study here.